Hail, Jefferson
- When
- June 19, 12:02 PM CST
- Where
- Jefferson County, 0.87 mi SW of Fairbury
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -97.180
This began a several day stretch of pulse-type severe thunderstorms across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
This began a several day stretch of pulse-type severe thunderstorms across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 AM CST, 10 hours 2 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 AM CDT THU JUN 19 2008 .DISCUSSION... TIMING AND EXTENT OF CONVECTION WILL BE THE MAIN CONCERN IN THE SHORT TERM. SCATTERED CONVECTION OVER WESTERN NEBRASKA AND CENTRAL SOUTH DAKOTA CONVERGING TOWARDS EASTERN NEBRASKA AT 07Z. THE WEAK MID LEVEL WAVE KICKING THINGS OFF IS PROGGED BY BOTH THE GFS AND NAM TO MOVE ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. LATEST THINKING IS FOR CURRENT CONVECTION TO CONTINUE TO MOVE SOUTHEAST INTO THE AREA THIS MORNING ALONG MID LEVEL THETA-E AXIS. AFTER THAT...NOT SURE HOW THINGS WILL DEVELOP. AS A RESULT WILL CONTINUE TO CARRY CHANCE POPS ACROSS THE CWA TODAY WITH EXPECTATION OF WAVE MAINTAINING SOME CONVECTION OR REDEVELOPING IN THE AFTERNOON. WILL KEEP SOME POPS GOING FOR THE EVENING WITH MAIN FOCUS IN THE SOUTH THEN FOLLOW BOTH MODELS TREND OF MOVING ACTIVITY SOUTH OF THE AREA LATE TONIGHT. LITTLE CHANGE TO OVERALL PATTERN INTO THE WEEKEND AND WITH LITTLE TO FOCUS ON WILL KEEP FRIDAY INTO THE WEEKEND DRY FOR NOW. PATTERN LOOKS TO REMAIN ACTIVE IN THE EXTENDED PERIOD AS SHORT WAVE ENERGY FLATTENS THE UPPER RIDGE EARLY THEN REBUILDS OVER THE WEST TOWARDS THE END OF THE EXTENDED PERIOD. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/12Z. SCATTERED THUNDERSTORMS WILL DROP SOUTH FROM EASTERN SOUTH DAKOTA THROUGH THE MORNING...AND MAY AFFECT KOFK BY 15Z. MORE STORMS ARE POSSIBLE THROUGH THE DAY AS THIS ACTIVITY RE-INTENSIFIES ACROSS EASTERN NEBRASKA. EXPECT SCATTERED STORMS AT JUST ABOUT ANY TIME BETWEEN 15Z AND 03Z BEFORE ACTIVITY SHIFTS SOUTH OF THE KOMA AND KLNK AREAS. OUTSIDE OF MVFR/IFR CIGS/VSBYS IN THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT THU JUN 19 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE LATE TONIGHT AND FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING. MILLER
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
24 hail, 6 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Nickel size hail was accompanied by 50 mph winds.
Hail around nickel-size was accompanied by thunderstorm wind gusts of 35 to 45 mph several miles north of Beatrice. Rainfall of 1.6 inches in 20 minutes was also reported.
Thunderstorm wind gusts estimated at over 60 mph downed power lines and large tree limbs near Ashland. The winds were accompanied by pea-size hail.
Very heavy rain, in the order of 1 to 2 inches in less than an hour, produced flash flooding across highway 275 about 4 to 5 miles west of Norfolk.
A brief tornado touchdown was caught on tape near 84th and Bluff Road. The tornado did little or no apparent damage.
A thunderstorm wind gust was estimated at 60 mph by an off duty NWS employee south of Louisville.
A thunderstorm downburst downed a tree which destroyed a trailer home near Eagle. The winds were estimated at 60 to 70 mph.
Hail up to nickel-size was accompanied by 60 mph winds.
Thunderstorm wind gusts estimated at 60 mph were accompanied by hail up to nickel-size.
Thunderstorm winds estimated at 60 mph broke tree branches in the area. The winds were accompanied by penny-size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99394, 99395, 99396, 99397, 99399, 99400, 99401, 99426, 99402, 99406, 99393, 99407, 99408, 99409, 99410, 99411, 99430, 99412, 99413, 99425, 99414, 99431, 99415, 99427, 99416, 99417, 99432, 99418, 99419, 99421, 99433, 99422.